Hail, Comanche
- When
- September 17, 5:08 PM CST
- Where
- Comanche County, 9.49 mi SW of Buttermilk
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.020, -99.470
The emergency manager reported 1.75 inch hail.
Some isolated and splitting supercells were able to develop along a frontal boundary throughout the day on the 17th. The strongest of these storms were able to produce severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Some isolated and splitting supercells were able to develop along a frontal boundary throughout the day on the 17th. The strongest of these storms were able to produce severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 17, 1:00 PM CST, 4 hours 8 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 200 PM CDT Wed Sep 17 2025 .KEY MESSAGES... - Two rounds of storms tonight and into the morning - Isolated storms Thursday afternoon and evening - Isolated storms over the weekend && .DISCUSSION... Issued at 222 PM CDT Wed Sep 17 2025 There will likely be two rounds of storms through the next 24 hours. There is a low level 850-hPa baroclinic zone that currently extends across central Kansas. This zone will see additional afternoon and evening storms developing along it later today and tonight. A strong storm cannot be ruled out and marginally severe wind and hail reports will be possible. Brief heavy rainfall is likely as well. The PWAT on the 12Z KDDC RAOB was well over 1", which is high. There is still considerable amount of moisture that resides throughout the atmospheric column and is expected to continue to do so through Thursday. The second round of storms will be in association with upslope flow and resultant convection developing across the high plains of Colorado. This activity will be a late show and will mainly impact the FA during the early morning hours. The main threat with this second round of activity would be heavy rainfall. Isolated amounts over 1" cannot be ruled out, but generally averaged amounts over the area as a whole should be <1". There is large uncertainty if we will see storms Thursday afternoon or not. Typically, morning convection ruins the potential for additional storm activity later on in the day. Have my doubts for Thursday afternoon and evening activity. It would be very isolated if any storms were to form. 500-hPa temperatures are forecast to be in the minus 10C to minus 12C range, so cannot completely rule out something given the cold pool aloft. Otherwise, minus the Thursday morning storms, Thursday should be drier on the whole. Highs Thursday will be pleasant with values peaking in the 70s. For Friday and Saturday, we will enter an upper level shortwave ridging pattern. This supports the notion of a dry forecast. Highs should rebound with a mix of 70s to 80s Friday and only 80s Saturday. More of the same is expected Sunday, although an isolated storm cannot be ruled out for the far southeastern counties. Lows will be mild with a mix of 50s to 60s for the weekend. Confidence drops off for the next business week. Some of the deterministic models are showing a deep upper level low over the greater region. Some of the ensemble members are less aggressive with this synoptic flow pattern evolution. So storm chances remain uncertain at this time. Otherwise, warm highs and mild lows will prevail. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1111 AM CDT Wed Sep 17 2025 Mid level VFR clouds will prevail today. More TSRA/SHRA is expected across the terminals tomorrow morning. MVFR to IFR cigs and possibly VIS is expected by morning as well. Winds will be fairly light and variable through the period. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Sugden AVIATION...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 328 AM CDT Wed Sep 17 2025 KSZ030-031-043>046-061>066-074>081-084>090-180830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 328 AM CDT Wed Sep 17 2025 /228 AM MDT Wed Sep 17 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a marginal risk for severe thunderstorms late this afternoon and early tonight. The main hazards will be quarter size hail and 60 mph wind gusts. Locally heavy rainfall will also be possible, especially overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Dodge City KS
547 PM CDT Wed Sep 17 2025
KSZ066-172330-
Stafford KS-
547 PM CDT Wed Sep 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STAFFORD COUNTY
THROUGH 630 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hudson. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Hudson around 550 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3804 9875 3815 9878 3824 9859 3805 9849
TIME...MOT...LOC 2247Z 248DEG 4KT 3810 9868
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TATROThe Dodge City radar (KDDC), 93 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
2 hail. Local standard time, as filed.
The emergency manager reported 1.75 inch hail.
The emergency manager reported 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294004, 1294005.